Wyoming, 2025High Wind in Wyoming, December 28, 2025
December 28, 2025 · NWS CYS · 4 events in 4 counties and zones
A brief high wind event occurred mainly during the afternoon hours of December 28th. Infrequent strong wind gusts between 60 to 70 MPH were reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief high wind event occurred mainly during the afternoon hours of December 28th. Infrequent strong wind gusts between 60 to 70 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 28, 4:45 AM MST, 5 hours 41 minutes earlier. Its key messages:
- Much colder temperatures today with well-below average temperatures expected through early Monday morning with low temperatures in the single digits possible.
- Gradual warming trend Monday through Wednesday with periods of very windy conditions across the wind prone areas of southeast Wyoming.
Area forecast discussion, Dec 28, 4:45 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
445 AM MST Sun Dec 28 2025
.KEY MESSAGES...
- Much colder temperatures today with well-below average
temperatures expected through early Monday morning with low
temperatures in the single digits possible.
- Gradual warming trend Monday through Wednesday with periods of
very windy conditions across the wind prone areas of southeast
Wyoming.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 250 AM MST Sun Dec 28 2025
Current observations across the region show that the arctic
front has progressed south and west through most of southeast
Wyoming and all of western Nebraska early this morning with
temperatures currently in the teens and wind chill readings
below zero at this hour. Arctic front responsible for the very
cold airmass is now pushing south across Colorado and central
Nebraska/western Kansas. The upper level trough axis and
secondary disturbance have not exited the region quite yet and
will likely take its time ejecting eastward. The main vort
max/disturbance is expected to briefly enhance snowfall rates
for a few hours this morning with IR Satellite showing some
cooling cloud tops over southern Wyoming at this hour. With this
in mind, increased POP from Carbon county eastward into Laramie
County and the far southwestern part of the Nebraska Panhandle.
High res guidance continues to show another band of light to
moderate snow moving along the I-80 corridor through sunrise.
May see another half inch of snow from this early this morning,
but impacts should be limited. Let most of the Winter Weather
Advisory expire for the lower elevations of Carbon County.
However, the northern Snowy Range foothills, including Arlington
and Elk Mountain, continue to show visibility down to 1/2 mile
in periods of snow. Extended this portion of the Advisory until
800 AM with Webcams in that area showing snow covered and icy
roadways and difficult travel conditions. For the mountains, the
Snowy Range was a bit of a surprise in this event with SNOTEL
sites showing over 2 feet of snow in a few places...and a
minimum of 10 inches. Therefore, upgraded the Advisory to a
Winter Storm Warning this morning as that previously mentioned
band of moderate snow moves into the area shortly, resulting in
another 3 to 6 inches of snow.
Cold day is still expected today (Sunday) as the snowfall will
gradually come to an end by the afternoon. Can't rule out some
occasional flurries across southeast Wyoming this afternoon, but
no additional accumulations are expected. Another very cold
night expected tonight with single digit temperatures and low
teens for lows. Added some below zero readings due to models
trending a bit colder across the western Nebraska
panhandle...mainly near Alliance and Chadron Nebraska.
The only other concern today will be winds and the potential for
additional blowing snow in the wind prone areas. Models have
trended a little more aggressive with strong gusty winds across
a few of the wind prone areas this afternoon and this evening as
a lee-side inverted trough forms near the mountains in response
to the arctic front becoming a stationary front later today and
slowly moving east over the next 24 hours. 00z GFS and Canadian
shows increasing 700mb winds for a time late this morning
through this afternoon with winds as high as 60 knots. Upgraded
the High Wind Watch to a Warning for the I-80 Summit due to high
confidence in WNW winds as high as 65 MPH. Can't rule out
Arlington either, so added the northern Snowy Range foothills to
the High Wind Watch. Not completely confident in warning
criteria, but the zone tends to do well in this pattern; in-
house wind guidance confirms this with probabilities around 60
percent. The southern Laramie Range foothills have been tricky
this year, so kept them in a Watch for now.
Slow warming trend begins on Monday as an upper level ridge
builds into the area from the eastern Pacific and 700mb
temperatures climb above -5c. Still expect a near or slightly
below average day for temperatures with highs in the 30s to low
40s. Will continue to monitor wind potential for the Wind Prone
areas late Monday night, but models have backed off on the
magnitude of low level subsidence and weaker 700mb winds
compared to the last several models runs.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 312 PM MST Sat Dec 27 2025
Not much to talk about as conditions across the CWA will be pleasant
under ridging that will slide in and dominate weather conditions for
most of the long term period. So, lets dive in a bit deeper, at the
start of this forecast period, a robust upper-level high at 500mb
sits off of the California Coast while a deep low is parked over the
Great Lakes region, this keeps dry northwest flow pouring into our
CWA. As we progress, the low over the Great Lakes slides east while
the high and associated ridge pushes across the Intermountain West
into our region by Wednesday afternoon. This continues dominates our
weather here locally on Thursday and most of Friday. Then, some
things begin to change with a shortwave diving south late Friday
afternoon. In-house guidance has a few differences in solutions,
primarily with placement and timing of this shortwave, but this is
something to watch heading into next weekend due to the possible
pattern change. At the surface, not much to write home about with
high pressure dominating, keeping weather conditions across the CWA
benign for a large chunk of this long term period. As mentioned
previously, with the shortwave aloft diving south late Friday, this
may increase chances of precipitation for next weekend. So, in the
meantime, expect these abnormal conditions to continue, especially
with high temperatures, as they soar back into the 40s and 50s, some
locations may top out in the low 60s, with the warmest temperatures
east of I-25, along with minimal to no precipitation chances. Winds,
which have been hammering our known wind prone areas over the
previous several weeks, we will get a reprieve from any major events
through next weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 445 AM MST Sun Dec 28 2025
Arctic cold front will stall early this morning across the mountains
of Colorado and Wyoming as the upper level trough swings east of the
forecast area. Snow will taper to flurries and end by noon with
clearing skies and improving conditions.
HAZARDS/WEATHER TRENDS: MVFR CIGS expected over the next few hours
until 15z for most western Nebraska terminals with snowfall ending
shortly. Conditions will improve to VFR with clearing skies by 18z.
Northwest winds will remain gusty with gusts around 35 knots
possible.
For southeast Wyoming, IFR VIS in light snow will continue until 15z
with gradually clearing between 15z and 18z. After a brief morning
lull, north to northwest winds will quickly increase with gusts of
30 to 40 knots likely through this afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST this morning for WYZ110.
High Wind Watch from 11 AM MST this morning through this
evening for WYZ110-117.
Winter Storm Warning until 5 AM MST early this morning for
WYZ112.
Winter Storm Warning until 8 AM MST this morning for WYZ114.
High Wind Warning from 11 AM this morning to 8 PM MST this
evening for WYZ116.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RZ
AVIATION...TJTHazardous weather outlook, Dec 28, 6:04 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MST Sun Dec 28 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111-118-119-291315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Central Laramie County-
East Laramie County-
604 AM MST Sun Dec 28 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A gradual warming trend expected Monday through Wednesday with
periods of windy conditions near the wind prone areas of
southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-112>117-291315-
North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
604 AM MST Sun Dec 28 2025
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow will continue early this morning before ending by noon.
Another round of strong gusty winds are possible late this morning
and this afternoon. High Wind Warnings and Watches remain in
effect for most of the wind prone areas. Some blowing and drifting
snow is also expected which will reduce visibilities to 1 mile at
times.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A gradual warming trend expected Monday through Wednesday with
periods of very windy conditions over the wind prone areas of
southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 28, 5:54 AM MST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
554 AM MST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM Snow 8 SW Skyline 41.06N 106.71W
12/28/2025 E23.3 Inch Carbon WY Park/Forest Srvc
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 9838 FEET. SNOW WATER
EQUIVALENT IS 1.5 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 16 TO 1. ACCUMULATION
WAS OVER THE PAST 30 HOURS.
0456 AM Snow 15 SSW Encampment 41.01N 106.92W
12/28/2025 E20.0 Inch Carbon WY Park/Forest Srvc
WHISKEY PARK SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 9020 FEET. SNOW WATER
EQUIVALENT IS 1.4 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 14 TO 1. ACCUMULATION
WAS OVER THE PAST 30 HOURS. CRITERIA REACHED
AT APPROX. 12/27 2:00 PM.
0456 AM Snow 12 SW Encampment 41.07N 106.94W
12/28/2025 E21.5 Inch Carbon WY Park/Forest Srvc
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 8928 FEET. SNOW WATER
EQUIVALENT IS 1.5 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 14 TO 1. ACCUMULATION
WAS OVER THE PAST 30 HOURS.
0456 AM Snow 8 WSW Encampment 41.16N 106.93W
12/28/2025 E18.7 Inch Carbon WY Park/Forest Srvc
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 9260 FEET. SNOW WATER
EQUIVALENT IS 1.3 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 14 TO 1. ACCUMULATION
WAS OVER THE PAST 30 HOURS. CRITERIA REACHED
AT APPROX. 12/27 5:00 PM.
0456 AM Snow 10 WSW Encampment 41.15N 106.97W
12/28/2025 E26.7 Inch Carbon WY Park/Forest Srvc
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9860 FEET. SNOW WATER EQUIVALENT
IS 1.7 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 16 TO 1. ACCUMULATION WAS OVER THE
PAST 30 HOURS. CRITERIA REACHED AT APPROX.
12/27 1:00 PM.
0520 AM Snow 14 W Centennial 41.33N 106.38W
12/28/2025 E19.6 Inch Carbon WY Park/Forest Srvc
NORTH FRENCH CREEK SNOTEL IN THE SNOWY
RANGE. ELEVATION 10153 FEET. SNOW WATER
EQUIVALENT IS 1.2 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 16.3 TO 1.
ACCUMULATION WAS OVER THE PAST 27 HOURS.
0522 AM Snow 10 SSW Arlington 41.46N 106.28W
12/28/2025 E21.6 Inch Carbon WY Park/Forest Srvc
SAND LAKE SNOTEL IN THE SNOWY RANGE.
ELEVATION 10098 FEET. SNOW WATER EQUIVALENT
IS 1.4 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 15 TO 1. ACCUMULATION WAS OVER THE
PAST 27 HOURS.
0529 AM Snow 14 WNW Centennial 41.38N 106.35W
12/28/2025 E25.5 Inch Carbon WY Park/Forest Srvc
MEDICINE BOW SNOTEL IN THE SNOWY RANGE.
ELEVATION 10512 FEET. SNOW WATER EQUIVALENT
IS 1.5 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 17 TO 1. ACCUMULATION WAS OVER THE
PAST 27 HOURS.
0528 AM Snow 8 NW Centennial 41.36N 106.23W
12/28/2025 E16.0 Inch Albany WY Park/Forest Srvc
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.
ELEVATION 10250 FEET. SNOW WATER EQUIVALENT
IS 1.0 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 16.0 TO 1. ACCUMULATION WAS OVER
THE PAST 27 HOURS.
&&Local storm report, Dec 28, 9:06 AM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
906 AM MST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 16 WSW Bordeaux 41.83N 105.21W
12/28/2025 M0.3 Inch Platte WY Cocorahs
Cocorahs station WY-PT-14 Wheatland 20.0 SW.
1200 AM Snow 1 WNW Cheyenne 41.15N 104.81W
12/28/2025 M0.2 Inch Laramie WY CO-OP Observer
CO-OP Observer station CYSW4 Cheyenne Wfo.
0600 AM Snow 8 WNW North Cheyenne 41.27N 104.92W
12/28/2025 M0.1 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-121 Cheyenne 11.1 NW.
0600 AM Snow 1 NW Cheyenne 41.15N 104.81W
12/28/2025 M0.2 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-115 Cheyenne 0.8 NW.
0700 AM Snow 4 NNW North Cheyenne 41.27N 104.82W
12/28/2025 M0.2 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-24 Cheyenne 8.9 N.
0700 AM Snow 3 NNW Horse Creek 41.44N 105.20W
12/28/2025 M0.4 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-229 Laramie 21.7 ENE.
0700 AM Snow 6 NNW North Cheyenne 41.30N 104.83W
12/28/2025 M0.2 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-112 Cheyenne 10.7 N.
0755 AM Snow 3 SSW North Cheyenne 41.19N 104.81W
12/28/2025 M0.2 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-131 Cheyenne 3.0 NNW.
0800 AM Snow 3 NE Cheyenne 41.17N 104.76W
12/28/2025 M0.5 Inch Laramie WY Cocorahs
Cocorahs station WY-LM-193 Cheyenne 2.6 NE.
0700 AM Snow 4 WSW Douglas 42.73N 105.47W
12/28/2025 M0.8 Inch Converse WY Cocorahs
Cocorahs station WY-CV-16 Douglas 4.3 WSW.
0700 AM Snow 6 NE Arlington 41.65N 106.13W
12/28/2025 M0.9 Inch Carbon WY Cocorahs
Cocorahs station WY-CR-41 McFadden 0.3 SW.
0700 AM Snow Elk Mountain 41.68N 106.42W
12/28/2025 M0.9 Inch Carbon WY Cocorahs
Cocorahs station WY-CR-18 Elk Mountain 0.3
SW.
0800 AM Snow 1 NNW Rawlins 41.80N 107.24W
12/28/2025 M0.3 Inch Carbon WY CO-OP Observer
CO-OP Observer station RLSW4 Rawlins 1 N.
0700 AM Snow 1 N Laramie 41.33N 105.58W
12/28/2025 M0.7 Inch Albany WY Cocorahs
Cocorahs station WY-AB-196 Laramie 1.4 N.
0700 AM Snow 1 NNE Laramie 41.33N 105.57W
12/28/2025 M0.6 Inch Albany WY Cocorahs
Cocorahs station WY-AB-186 Laramie 1.2 NNE.
0700 AM Snow 2 ENE Laramie 41.32N 105.55W
12/28/2025 M1.3 Inch Albany WY Cocorahs
Cocorahs station WY-AB-180 Laramie 1.6 ENE.
0700 AM Snow 3 WSW Chadron 42.81N 103.05W
12/28/2025 M0.5 Inch Dawes NE CO-OP Observer
CO-OP Observer station CHDN1 Chadron 3 SW.
&&High Wind, North Snowy Range Foothills
- When
- December 28, 10:26 AM MST to 3:52 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several WYDOT observation sites along Interstate 80 recorded periods of strong gusty winds. Winds were infrequent and diminished quick after the peak gust. Peak gust of 70 MPH was measured at Foote Creek.
High Wind, South Laramie Range
- When
- December 28, 11:26 AM MST to 3:16 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Periods of strong gusty winds were reported in the southern Laramie Range along Interstate 80. A peak gusty of 66 MPH was measured south of Buford Wyoming.
High Wind, South Laramie Range Foothills
- When
- December 28, 12:32 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A brief gust of 59 MPH reported at the WYDOT site in Whitaker.
High Wind, East Platte County
- When
- December 28, 3:36 PM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT site at Coleman, along Interstate 25, reported a brief gust of 63 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300276, 1300277, 1300278, 1300275.